Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 44, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at May 9, 2021, 11:02 AM EDT. It took effect at May 9, 2021, 1:00 PM EDT. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2021, 11:02 AM EDT (15:02 UTC)
- In effect from
- May 9, 2021, 1:00 PM EDT
- Expired
- May 10, 2021, 6:02 AM EDT
- In force
- 17 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
933 WHUS73 KGRR 091502 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1102 AM EDT Sun May 9 2021 LMZ844>849-092315- /O.NEW.KGRR.SC.Y.0044.210509T1700Z-210510T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1102 AM EDT Sun May 9 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... * WHAT...North winds increasing to 15 to 25 knots this afternoon with gusts up to 30 knots. Waves building to 3 to 6 feet...especially towards evening. * WHERE...St Joseph to Manistee. * WHEN...Until 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds and waves may increase rather abruptly this afternoon and continue into the evening hours. Stronger north winds will continue tonight, especially up towards Big and Little Sable Points. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ DUKE
3 follow-up statements
419 WHUS73 KGRR 091941 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 341 PM EDT Sun May 9 2021 LMZ844>849-100345- /O.CON.KGRR.SC.Y.0044.000000T0000Z-210510T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 341 PM EDT Sun May 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * WHAT...North winds 15 to 25 knots with gusts up to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...North winds will increase late this afternoon and evening to 15 to 30 knots for a time. The increase in wind speed will kick waves up into the 3 to 6 foot range. Highest waves this evening will be from Holland to the south. Overnight, the highest waves will be found up near Big Sable Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
920 WHUS73 KGRR 100109 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 909 PM EDT Sun May 9 2021 LMZ844>849-100915- /O.CON.KGRR.SC.Y.0044.000000T0000Z-210510T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 909 PM EDT Sun May 9 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * WHAT...North winds 10 to 20 knots with gusts up to 25 knots and waves 2 to 5 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
147 WHUS73 KGRR 101002 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 602 AM EDT Mon May 10 2021 LMZ844>849-101115- /O.CAN.KGRR.SC.Y.0044.000000T0000Z-210510T1200Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 602 AM EDT Mon May 10 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have fallen below criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 9, 7:05 AM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 9, 7:05 AM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
705 AM EDT Sun May 9 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 256 AM EDT Sun May 9 2021
- Rain Showers Across Southern Michigan Today
- Multiple Frost and Freeze Events Yet to Go
- Quiet this Week...But Possibly More Active After That
&&
.DISCUSSION...(Today through next Saturday)
Issued at 256 AM EDT Sun May 9 2021
-- Rain Showers Across Southern Michigan Today --
A surface low moving from eastern MO to southern IN/OH today will
bring a batch of rain into extreme southern Lower MI this morning
and afternoon before ending this evening. SPC HREF 24hr
precipitation indicates rainfall of about 0.50" near and south of I-
94, with a sharp gradient north of I-94 to just a few hundredths a
as you approach the I-96 corridor and little to nothing north of
there. No instability will lead to a zero threat for thunder across
our region.
-- Multiple Frost and Freeze Events Yet to Go --
As has been advertised, the threat for frosts and freezes continues
into mid week. Looking at 850mb temps from a standardized anomaly
perspective, we're seeing about 2 to 3 standard deviations below
normal through mid week. That's keeping surface temperatures a good
10 to 15 degrees below normal into Tuesday before we finally
moderate a bit. The highest likelihood for a hard freeze (upper 20s
for at least a few hours) will be interior central Lower MI each of
the next few nights. It appears that most of our fruit belt region
along the lakeshore should escape a hard freeze. However, microscale
terrain features could potentially support upper 20s in certain
areas. Sensitive plants will need to be covered for most areas until
we get past Wednesday morning.
-- Quiet This Week...But Possibly More Active After That --
Other than some spotty diurnal showers Tuesday afternoon courtesy of
an upper low moving through the eastern Great Lakes, this work week
looks pretty quiet. The sub-cloud layer looks quite dry on Tuesday,
so these showers will be fairly minor, though it is worth noting
that wet bulb temps are close to 40F so if a shower does develop,
surface temps may crash while it is precipitating.
It was recently mentioned by WDM that the Madden Julian Oscillation
(MJO) has played a significant role in both the cooler temperatures
we have seen in the last several days (and will continue to see) as
well as the lower than normal precipitation amounts. The MJO was
strongly in Phase 1 and has recently been strong in Phase 2, both of
which have statistical significance in giving us cooler than normal
temperatures. The GEFS forecast brings it into a weak Phase 3, then
more of an incoherent signal before perhaps emerging into Phase 4 or
5 in the next seven to ten days. This is when ensemble guidance
indicates some support for higher precipitable water potential as
well as more typical temperatures for May than we are currently
seeing.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 654 AM EDT Sun May 9 2021
The main change with this set of TAFs was to introduce IFR to JXN
from 16z-20z. It may be a close call with IFR at AZO/BTL but
the current thinking is the lower cigs should stay just south of
those terminals. Light rain moves in this morning and moves out by
late afternoon or early evening. Rain may not even get to LAN/GRR
today, and MKG remains dry. The only thing to watch for MKG today
is the potential for a brief period of gustier winds this
afternoon and evening as some higher resolution guidance is
suggesting a core of 30-40 mph wind gusts over Lake Michigan,
skirting the coastline near MKG. We are thinking the strongest
winds will remain just offshore, but it is something to watch.
&&
.MARINE...
Issued at 256 AM EDT Sun May 9 2021
In general, 2 to 4 footers are expected for a good portion of our
nearshore area today into Monday. It appears as though we will
likely escape this week without the need for a SCA.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning until 9 AM EDT this morning for MIZ037>040.
Frost Advisory until 9 AM EDT this morning for MIZ043>046.
LM...None.
&&
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...Hoving
MARINE...HovingHazardous weather outlook, May 9, 3:17 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 317 AM EDT Sun May 9 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-100730- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 317 AM EDT Sun May 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A risk for frost and freezing temperatures exists again tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frost and freezing temperatures will persist into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-100730- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 317 AM EDT Sun May 9 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:46 PM EDT | Frost Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 17 hr |
| May 9, 3:46 PM EDT | Freeze Warning | GRR | Clare, Isabella, Lake, Mason, Mecosta, Newaygo and 2 more | 17 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.